Introduction: Hydrochlorothiazide and thiazide-like diuretics are considered first-line drugs for initial therapy in uncomplicated arterial hypertension. Acute cholecystitis is a well-known complication during treatment with thiazide, and these drugs are also reported to be followed by pronounced insulin resistance.
Case presentation: We describe a case of acute cholestatic hepatitis in a 68-year-old Caucasian man who was receiving olmesartan and hydrochlorothiazide for arterial hypertension. From the clinical and histologic findings, we diagnosed him as having hepatocellular-cholestatic injury and a disorder of glucose metabolism in the liver. To the best of our knowledge, no histopathologic description of hydrochlorothiazide hepatotoxicity has previously been documented in the literature.
Conclusion: In the differential diagnosis of cholestatic hepatitis, clinicians should be aware of the possibility of liver damage in patients receiving hydrochlorothiazide therapy.